Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 53, NWS Louisville, KY

July 26, 20205 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 26, 2020, 5:47 PM CDT for 5 counties in Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 5:47 PM CDT (22:47 UTC)
Expired
Jul 26, 2020, 7:48 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Adair County, KY, Clinton County, KY, Cumberland County, KY, Green County, KY, Metcalfe County, KY

The radar

The Louisville radar (KLVX), 127 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:59 PM CDTFLASH FLOOD1 Wnw Columbia, KYCLOSE TO A FOOT OF RUNNING WATER OVER HUDSON STREET IN COLUMBIA, KENTUCKY.
Jul 26, 6:20 PM CDTFLASH FLOOD1 Ssw Gradyville, KYDELAYED REPORT. PARTS OF OLD GRADYVILLE ROAD WERE UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WGUS53 KLMK 262247
FFWLMK
KYC001-053-057-087-169-270145-
/O.NEW.KLMK.FF.W.0053.200726T2247Z-200727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
547 PM CDT Sun Jul 26 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northwestern Clinton County in south central Kentucky...
  Southeastern Green County in central Kentucky...
  Northeastern Cumberland County in south central Kentucky...
  Northeastern Metcalfe County in south central Kentucky...
  Southwestern Adair County in south central Kentucky...

* Until 845 PM CDT.

* At 546 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. An additional inch or two of rainfall is expected 
  within the next hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Columbia, Pickett, Portland, Gadberry, Bliss, Fairplay, Decide,
  Flatwood, Willis Creek and Bramlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3679 8534 3691 8548 3698 8549 3704 8553
      3703 8559 3708 8559 3713 8549 3718 8546
      3713 8521 3703 8524 3699 8535 3690 8527
      3688 8525 3686 8524 3685 8522 3682 8519
      3674 8521 3668 8526

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DM
2 follow-up statements
427 
WGUS73 KLMK 262313
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
613 PM CDT Sun Jul 26 2020

KYC001-053-057-087-169-270145-
/O.CON.KLMK.FF.W.0053.000000T0000Z-200727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton KY-Green KY-Cumberland KY-Metcalfe KY-Adair KY-
613 PM CDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN CLINTON...SOUTHEASTERN GREEN...NORTHEASTERN
CUMBERLAND...NORTHEASTERN METCALFE AND SOUTHWESTERN ADAIR COUNTIES...

At 610 PM CDT, emergency management reported flash flooding in 
Columbia, Kentucky. Up to three inches of rain have already fallen 
in parts of the warned area. An additional inch to inch and a half 
of rain may fall in the next hour. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Columbia, Pickett, Portland, Gadberry, Bliss, Fairplay, Decide,
Flatwood, Willis Creek and Bramlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3679 8534 3691 8548 3698 8549 3704 8553
      3703 8559 3708 8559 3713 8549 3718 8546
      3713 8521 3703 8524 3699 8535 3690 8527
      3688 8525 3686 8524 3685 8522 3682 8519
      3674 8521 3668 8526

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DM
509 
WGUS73 KLMK 270048
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
748 PM CDT Sun Jul 26 2020

KYC001-053-057-087-169-270058-
/O.CAN.KLMK.FF.W.0053.000000T0000Z-200727T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton KY-Green KY-Cumberland KY-Metcalfe KY-Adair KY-
748 PM CDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLINTON...SOUTHEASTERN
GREEN...NORTHEASTERN CUMBERLAND...NORTHEASTERN METCALFE AND
SOUTHWESTERN ADAIR COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3679 8534 3691 8548 3698 8549 3704 8553
      3703 8559 3708 8559 3713 8549 3718 8546
      3713 8521 3703 8524 3699 8535 3690 8527
      3688 8525 3686 8524 3685 8522 3682 8519
      3674 8521 3668 8526

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:50 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 1:50 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
250 PM EDT Sun Jul 26 2020

.Short Term...(This evening through Monday)
Issued at 250 PM EDT Sun Jul 26 2020

Convective temperature has been reached, and we are seeing scattered
showers and T-storms develop mainly along and south of Interstate
64. Expect this trend to continue through the rest of the afternoon,
perhaps with a slight northward expansion. There is little or no
shear to provide any organization or really much movement, but
plenty of instability and moisture available to fuel a few tall
storms that could put down locally torrential rainfall and gusty
winds. Could see showers and storms linger a bit into the evening,
but should be finished within an hour or two after sunset.

Patchy fog is possible toward daybreak Monday, and will be most
concerning in any areas that see heavy rainfall this afternoon.
However, expect just enough of a SW breeze to limit the areal extent
of any fog, so no mention planned at the moment.

As the day progresses on Monday, expect a cold front dropping
through Illinois and Indiana to finally approach our area of
responsibility. POPs really ramp up late in the day, with 60-70%
chances across portions of southern Indiana. Could see a few pulse
storms producing a marginal wind and heavy rain threat, even with
slightly better dymamics than today.

&&

.Long Term...(Monday night through Sunday)
Issued at 250 PM EDT Sun Jul 26 2020

By Monday night, the cold front associated with the closed low over
Ontario is forecast to begin pushing into the southern IN/northern
KY region. Showers and storms ahead of and along the front will
continue moving across the area, with the potential for some
stronger storms to still develop before instability begins to
diminish. The front is then expected to continue sinking southward
across the area Tuesday, eventually stalling out somewhere over the
lower OH Valley/TN Valley and remaining in the vicinity through the
week. With PWATs of 1.9 to 2.0 inches in place ahead of the front
and moderate destabilization Tuesday afternoon, expect scattered
storms capable of producing heavy rainfall, gusty winds, and
frequent lightning to develop. For now, the entire area has been
placed in a Day 3 Marginal Risk for Excessive Rainfall.

Although models continue to vary on how far south the front stalls
out, expect to see some scattered showers and storms develop
Wednesday afternoon, mainly over south-central KY. For the end of
the week, models are suggesting a couple of waves of low pressure
will move along the lingering frontal boundary, enhancing chances
for showers and storms across the area. By this weekend, a more
pronounced shortwave is then progged to swing through the MS Valley
and across the area, bringing continued chances for showers and
storms. Overall, temperatures will be a little cooler throughout the
week with increased cloud coverage and rain chances. For Tuesday and
Wednesday, highs are forecast to be in the mid to upper 80s, then in
the upper 70s to lower 80s for the end of the week and into the
weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 110 PM EDT Sun Jul 26 2020

Scattered convection has started developing within the last 30-60
min and will be in play in all the terminals eventually. Will likely
initialize all but LEX with VCTS.  So far any cells are too
transient to warrant more of a mention, as any restrictions
shouldn't last more than a few min at a time. Will monitor to see if
any storms become sufficiently clustered to warrant TEMPO groups.
Ceilings will remain VFR, if only barely so.

Look for convection to die down just after sunset this evening, with
light SW winds overnight. Gradient will tighten just a bit late
Monday morning, with extensive VFR Cu, but Monday's convection
should hold off beyond the valid TAF period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...JML
Aviation...RAS
Hazardous weather outlook, Jul 26, 2:28 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
328 PM EDT Sun Jul 26 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-271930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
328 PM EDT Sun Jul 26 2020 /228 PM CDT Sun Jul 26 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through this
evening. A few of the stronger storms could produce locally heavy
rainfall and gusty winds, and frequent lightning is possible with any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread thunderstorms are possible late Monday through Tuesday.
The stronger storms will be capable of producing locally heavy
rainfall and gusty winds, while lightning will be a hazard with any
thunderstorm.

Scattered afternoon thunderstorms will be possible Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAS/JML

In the hours before

Special weather statement, Jul 26, 3:22 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
422 PM EDT Sun Jul 26 2020

KYZ028-045-053-262045-
Nelson-Hardin-Larue-
422 PM EDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NELSON...NORTH
CENTRAL LARUE AND EAST CENTRAL HARDIN COUNTIES...

At 421 PM EDT, a strong thunderstorm was located 10 miles east of
Elizabethtown, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bardstown, New Haven, Lyons, Athertonville, Blue Gap, Bellwood,
Culvertown, Roanoke, Balltown and Younger Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3769 8580 3785 8562 3774 8538 3760 8564
TIME...MOT...LOC 2021Z 310DEG 13KT 3772 8566

DM
Special weather statement, Jul 26, 3:52 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
452 PM EDT Sun Jul 26 2020

KYZ045-046-054-262115-
Marion-Washington-Nelson-
452 PM EDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NELSON...NORTHWESTERN
MARION AND SOUTHWESTERN WASHINGTON COUNTIES...

At 451 PM EDT, a strong thunderstorm was located 7 miles south of
Bardstown, moving east at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bardstown, New Haven, Loretto, Raywick, Burkes Spring, Saint Joseph,
Dant, Samuels Field Airport, Booker and Nerinx.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3756 8553 3762 8559 3763 8558 3762 8557
      3763 8557 3764 8558 3764 8560 3769 8559
      3770 8560 3786 8553 3781 8519 3749 8535
TIME...MOT...LOC 2051Z 289DEG 9KT 3771 8550

DM
Special weather statement, Jul 26, 5:17 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
517 PM CDT Sun Jul 26 2020

KYZ064-077-262245-
Adair-Green-
517 PM CDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREEN AND CENTRAL
ADAIR COUNTIES...

At 517 PM CDT, a strong thunderstorm was located near Columbia,
moving east at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia, Pickett, Christine, Portland, Cundiff, Gadberry, Absher,
Bliss, Coburg and Fry.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3693 8528 3703 8551 3708 8552 3725 8546
      3724 8541 3722 8541 3722 8537 3719 8535
      3722 8533 3717 8515 3693 8526
TIME...MOT...LOC 2217Z 289DEG 10KT 3711 8542

DM
Special weather statement, Jul 26, 5:30 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
530 PM CDT Sun Jul 26 2020

KYZ076-262300-
Metcalfe-
530 PM CDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL METCALFE COUNTY...

At 529 PM CDT, a strong thunderstorm was located near Edmonton,
moving southeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Edmonton, Wisdom, Clarks Corner, Cork, Curtis, Cedar Flats, Gascon,
Beechville and New Liberty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3700 8575 3701 8575 3711 8556 3710 8553
      3706 8552 3704 8551 3701 8551 3699 8549
      3690 8560
TIME...MOT...LOC 2229Z 298DEG 6KT 3703 8561

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:46 PM CDTAreal Flood AdvisoryLMKJefferson59 min
Jul 26, 3:22 PM CDTSpecial Weather StatementLMKNelson23 min
Jul 26, 3:52 PM CDTSpecial Weather StatementLMKNelson23 min
Jul 26, 4:30 PM CDTAreal Flood AdvisoryLMKClark, Fayette2 hr
Jul 26, 4:48 PM CDTAreal Flood AdvisoryLMKAllen, Barren3 hr
Jul 26, 5:17 PM CDTSpecial Weather StatementLMKAdair28 min
Jul 26, 5:23 PM CDTAreal Flood AdvisoryLMKAdair, Clinton, Cumberland, Green2 hr
Jul 26, 5:30 PM CDTSpecial Weather StatementLMKMetcalfe30 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.